Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 22, 2004, 3:43 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2004, 3:43 PM MDT (21:43 UTC)
- Expired
- Aug 22, 2004, 4:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 222143 SVRPUB COC041-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 343 PM MDT SUN AUG 22 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED OVER MONUMENT...AND WAS MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... MONUMENT BY 355 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3911 10501 3899 10501 3885 10451 3912 10442 $$ LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:21 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 22, 2:21 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT SUN AUG 22 2004 .SHORT TERM... (TONIGHT AND MONDAY) YET ANOTHER SHORTWAVE TO MOVE THROUGH SOUTHERN COLORADO THIS EVENING. CONVECTION IS WELL UNDERWAY OVER THE MOUNTAINS...AND WILL TRACK EASTWARD ONTO THE PLAINS LATER THIS AFTERNOON AND EVENING AS THE INITIATING SHORTWAVE MOVES THROUGH. SO FAR...CONVECTION TODAY HAS NOT BEEN AS INTENSE AT THAT SEEN YESTERDAY. PROBABLY JUST HEAVY RAIN SHOWERS...LIGHTNING...AND SOME SMALL (PEA TO HALF INCH) HAIL. HOWEVER...CAPES ARE UP AGAIN ON THE PLAINS (1000-2000 J/KG LAST HOUR)...AND WOULD NOT BE SURPRISED TO SEE A LARGE HAILER OR TWO AGAIN THIS EVENING. SHEAR IS STILL NOT VERY GOOD (0-6KM BULK SHEAR VALUES OF ONLY 20-25 KTS AT BEST)...SO THE PROSPECTS FOR ROTATING STORMS SEEM SLIM. HAVENT SEEN MUCH DRYING OF THE ATMOSPHERE SO FAR...SO STILL A GOOD POTENTIAL FOR SOME HEAVY RAINERS THIS EVENING AS WELL. MONDAY...LOOKS REALLY DRY ACCORDING TO THE MODELS. IN FACT...THE MODEL CONSENSUS IS NO PRECIP OVER SOUTHERN COLORADO. HOWEVER...I WILL KEEP SOME VERY LOW POPS (10S) IN THE FORECAST FOR THE MOUNTAINS AND ADJACENT PLAINS JUST IN CASE THE MODELS ARE STILL DRYING IT OUT TOO FAST. STORMS ON MONDAY...IF THEY DO DEVELOP...WILL LIKELY BE OF THE HIGH BASED VARIETY...PRODUCING MORE IN THE WAY OF WIND AND LESS IN THE WAY OF RAIN THAN IN RECENT DAYS. IN FACT...MESO-ETA SURFACE RH VALUES ARE FORECAST TO DROP INTO THE TEENS ACROSS THE LOWER ELEVATIONS AND INTO THE 20S ACROSS THE HIGHER ELEVATIONS FOR MONDAY AFTERNOON. ADDITIONALLY...AFTERNOON TEMPERATURES WILL BE CLIMBING BACK TO TRUE SUMMERTIME LEVELS UNDER DOWNSLOPE FLOW (LOWER TO MID 90S THROUGH THE LOWER ARKANSAS VALLEY). THESE CONDITIONS WOULD CERTAINLY SUPPORT SOME MICROBURST ACTIVITY IF SOME HIGH BASED CONVECTION DEVELOPS. LW && .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) CHANGE IN THE WEATHER PATTERN OVER NORTH AMERICA STILL LOOKS ON TRACK...WITH WESTERN U.S. RIDGE REPLACED BY FAIRLY DEEP TROUGH IN THE MID TO LATE WEEK TIME FRAME. INITIALLY...THIS PATTERN SHIFT WILL BRING BREEZY...WARM AND RELATIVELY DRY WEATHER TO MUCH OF SOUTHERN COLORADO AS INCREASING WEST TO SOUTHWEST UPPER FLOW SHUNTS LOW LEVEL MOISTURE EASTWARD INTO THE CENTRAL PLAINS. WONT ELIMINATE POPS ENTIRELY HOWEVER...AS THERE WILL STILL BE ENOUGH MID AND HIGH LEVEL MOISTURE FOR ISOLATED AFTERNOON AND EVENING CONVECTION... MAINLY OVER THE MTS. APPEARS A LEAST ONE WEAK S/W WILL RACE BY TO THE NORTH OF THE AREA TUE NIGHT/WED AHEAD OF THE MAIN TROUGH...WITH PERHAPS SOME SLIGHT COOLING WED ALONG WITH INCREASED PRECIP CHANCES OVER THE CENTRAL AND WRN MTS. USING THE 12Z GFS AS A ROUGH COMPROMISE BETWEEN VARIOUS MODEL SOLUTIONS SUGGESTS WINDS WILL CRANK UP THU AHEAD OF THE TROUGH...WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY OVER MOST THE AREA. CURRENT GRIDS HAVE A GOOD HANDLE ON THE SITUATION...ALTHOUGH MAX TEMPS FRI/SAT WERE COOLED SLIGHTLY AS TROUGH PASSES AND HIGH PRESSURE BUILDS OVER THE ROCKIES. IF SYSTEM IS AS AMPLIFIED AS THE OPERATIONAL GFS THINGS MAY NEED TO BE COOLED EVEN MORE...BUT WILL WAIT A FEW RUNS BEFORE MAKING ANY BIG CHANGES. --PETERSEN && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 22, 7:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN AUG 22 2004 COZ058>089-093>099-231300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON WILL BE WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO TODAY...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS AFTER NOON. A FEW OF THESE STORMS WILL MOVE EASTWARD INTO THE ADJACENT PLAINS AFTER 200 PM. DEEPER LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS WILL PROVIDE ENOUGH INSTABILITY FOR ONE OR TWO STORMS TO BECOME SEVERE...WITH THE GREATEST THREAT MAINLY EAST OF A LINE FROM EADS...TO LA JUNTA TO KIM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY. THUNDERSTORMS MAY INCREASE IN COVERAGE LATER IN THE WEEK AS WEAK COLD FRONTS MOVE ACROSS THE REGION. HE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. BY MID WEEK AND INTO THE WEEKEND...THE THREAT OF SEVERE THUNDERSTORMS MAY INCREASE ACROSS THE PLAINS. BY THIS WEEKEND...THERE IS A POSSIBILITY THAT A STRONG PACIFIC WEATHER SYSTEM MAY BRING ACCUMULATING SNOW THE THE HIGHEST MOUNTAIN PEAKS ACROSS SOUTHERN AND CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS AFTERNOON INTO THIS EVENING. KT/HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:46 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.